A case of diverse psychiatric and functional impairments following immune checkpoint inhibitor therapy
Abstract
Background: Immune checkpoint inhibitors (ICIs) can cause a range of immune-related adverse events (irAEs), including rare neuropsychiatric complications. However, these events often present with diverse and non-specific symptoms, making diagnosis difficult. Case Presentation: A 64-year-old man with Stage IV gastric cancer receiving nivolumab developed impaired consciousness, delusions, and dissociative behavior, and reduced instrumental activities of daily living during and after ICI therapy. During chemotherapy, the patient was suspected of having dementia and was referred to a psychiatrist. However, the possibility of irAE was not mentioned at that time. Despite normal magnetic resonance imaging (MRI) and cerebrospinal fluid findings, a multidisciplinary assessment due to clinical features and exclusion of other etiologies led to the clinical suspicion of an immune-related encephalopathy. Steroid pulse therapy and antipsychotics (risperidone, later olanzapine) improved symptoms. Psychiatric relapse occurred after discontinuing risperidone and resolved with olanzapine. Conclusion: In patients undergoing ICI therapy, new-onset psychiatric symptoms should raise suspicion for irAEs. Timely multidisciplinary intervention is essential for accurate diagnosis and effective symptom management.
Fields of Study & Subjects
Cancer Immunotherapy and Biomarkers
Autoimmune Neurological Disorders and Treatments
Brain Metastases and Treatment
Publication details
- Journal / source
- Psychiatry and Clinical Neurosciences Reports
- Publisher
- Wiley
- Volume
- 5
- Issue
- 1
- Pages
- e70297–e70297
- Publication date
- 5 February 2026
- Language
- EN